What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 11, 10:10 AM EST, 19 minutes earlier.
Area forecast discussion, Jan 11, 10:10 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1010 AM EST Sat Jan 11 2020
.Forecast Update...
Issued at 1005 AM EST Sat Jan 11 2020
A Severe Thunderstorm Watch has been issued for portions of southern
Indiana and central Kentucky through 5 PM EST/ 4 PM CST. The Tornado
Watch also remains in effect for portions of western Kentucky until
1 PM CST. The strong line of thunderstorms is now pushing quickly
into south-central IN/central KY, moving northeast at around 55 mph.
Damaging winds will continue to be the main threat, with a brief
tornado possible. Wind gusts of 40-50 mph are being seen across the
area, with isolated higher gusts to 60 mph.
Issued at 825 AM EST Sat Jan 11 2020
A Tornado Watch has been issued for portions of western Kentucky
through 1 PM CST. A strong line of thunderstorms is moving eastward
across western Kentucky, nearing the western edge of our CWA. While
instability remains weak(< 100 J/kg), wind shear values remain very
strong with 0-3 km bulk shear around 60 kts. Damaging winds will be
the primary threat, but we have already seen instances of bowing
segments in the line to our west, and with the strong wind shear,
would not take much to get brief, isolated tornadoes out of this
line.
&&
.Short Term...(Today and tonight)
Issued at 330 AM EST Sat Jan 11 2020
Current radar imagery shows relatively quiet conditions across the
region with the exception of a few scattered showers. However, as we
approach daybreak, a squall line of showers/storms associated with
the advancing cold front extending from eastern Michigan to Louisiana
will slowly begin encroaching upon the Ohio Valley. At this time,
most CAMs agree that the squall line will begin affecting the region
by mid morning, with the heaviest rains expected to fall during the
afternoon hours. Given the recent rains and saturated soils,
flooding will likely become an issue throughout the day, especially
in southern IN, with localized flooding possible in KY.
In regards to severe weather, model guidance continues to support a
low threat considering the limited instability along with 0-3km
shear vectors oriented parallel to the squall line throughout the
event. However, given the magnitude of the shear vectors, it would
only take a slight deflection in orientation to cause bowing
segments to the line, which could result in damaging winds and
perhaps a few brief spin up tornadoes. Regardless, expect to see
ample forcing across the region today, considering that we will be
situated in the right entrance region of a notable upper level jet,
coupled with the fact that an impressive 70-80kt low level jet will
be directly overhead. As a result, gusty southerly winds up to 40
mph will be possible for much of the day, allowing for WAA to
elevate afternoon highs into the upper 60s to low 70s.
.Long Term...(Sunday through Friday)
Issued at 255 AM EST Sat Jan 11 2020
Active short-term pattern will take a break Sunday, with high
pressure building over the region. We may still deal with low cloud
cover, as time sections keep low-level saturation across the region.
That break in precip should last Monday as well, but a few SREF
members are pulling up moisture from the Appalachians. GEFS keeps
Monday dry and most other deterministic models are dry, so will
continue practice of the last few nights and lower blended model
guidance for Monday.
Monday night, we start getting back into an active pattern
again...with some shortwave energy moving through a southwest flow
aloft over KY should work with a trough moving into the Midwest to
pull moisture into the region from the south. In response, most of
those deterministic models pull rain back into the region...but
differ on just how far north that precip gets. Similar to Monday,
will lower pops but only in the north, essentially making a tighter
gradient across the I-64 corridor.
Wednesday, a stronger shortwave moving through the Midwest should
work with this moisture to create better rain chances areawide, and
finally allow some colder air to get in here for the end of the work
week. Friday, yet another area of energy will help to pull the
midweek front back northward, with some overrunning precip possible
during the day. Confidence in precip type is a little low, so didn't
make too many changes from what the blended guidance gave here.
&&
.Aviation...(12Z TAF Issuance)
Issued at 615 AM EST Sat Jan 11 2020
Expect rain chances to ramp up shortly after daybreak as a cold
front and associated squall line continue to push eastward toward
the region. Cigs and vsbys are forecast to gradually lower to MVFR
levels as the line traverses the region from west to east. All TAF
sites will likely drop below fuel- alternate during the heaviest
showers/storms. HNB could even drop to IFR levels briefly during
that time.
Aside from persistent showers today, expect gusty southerly winds to
prevail, as an impressive 70-80kt LLJ moves directly overhead the
region. Sustained winds will likely range between 18-25 mph with
gusts up to 45 mph. LLWS will also affect all TAF sites today, given
the strength of the aforementioned LLJ. Dry conditions are forecast
to return late tonight in the wake of the exiting cold front,
however, low cigs will likely linger throughout the remainder of the
TAF period.
&&
.Hydrology...
Issued at 300 AM EST Sat Jan 11 2020
Heaviest storm total rainfall through tonight still looks to run
west of the I-65 corridor. The heaviest rain rates in that corridor
look to be as the squall line west of the region moves into our
region later this morning and gets into the I-65 corridor by early
afternoon. Flash flood guidance has lowered after Friday's rains.
The average across Dubois county is 0.70"/1-hour to cause flash
flooding. Guidance is a little higher across the rest of the Flash
Flood Watch area. Excellent water vapor transport into that area
over the next several hours will continue to mean efficient rain
producers, so look for a good potential for flash flood warnings
over that period.
At this point, the river basins most at risk for flooding would be
the Blue and Muscatatuck in southern IN along with a lesser threat
on the Green River west of I-65.
&&
.Climate...
Issued at 315 AM EST Sat Jan 11 2020
With gusty south winds today, several temperature
records are at risk of being broken...even despite rain in the area.
Here are the records for the main climate sites, along with our
forecast:
Warm Maximum Temperature for 1/11
Station Forecast High Record High
================================================
Louisville 71 69/1890
Lexington 71 66/2018 (and other years)
Bowling Green 70 70/2013
Also...low temperatures so far this morning were well above warm
minimum records for this date. However, with a cold front crossing
the region today, we expect temperatures to drop below those records
by Midnight tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 7 PM EST /6 PM CST/ this evening for
INZ076>079-083-084-089.
Wind Advisory until midnight EST /11 PM CST/ tonight for
INZ076>079-083-084-089>092.
KY...Flash Flood Watch until 6 PM CST this evening for KYZ023.
Wind Advisory until midnight EST /11 PM CST/ tonight for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Update...JML
Short Term...SSC
Long Term...RJS
Aviation...SSC
Hydrology...RJS
Climate...RJSHazardous weather outlook, Jan 11, 9:56 AM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
956 AM EST Sat Jan 11 2020
INZ090>092-KYZ024-025-027>043-045>049-053>057-062>067-074>078-081-
082-121500-
Harrison-Floyd-Clark-Breckinridge-Meade-Grayson-Hardin-Bullitt-
Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-Scott-Spencer-
Anderson-Woodford-Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-
Jessamine-Larue-Marion-Boyle-Garrard-Madison-Edmonson-Hart-Green-
Taylor-Casey-Lincoln-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Corydon, New Albany, Jeffersonville,
Hardinsburg, Brandenburg, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Brownsville, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Glasgow,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
956 AM EST Sat Jan 11 2020 /856 AM CST Sat Jan 11 2020/
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...
...SEVERE THUNDERSTORM WATCH 14 IN EFFECT UNTIL 5 PM EST /4 PM CST/
THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Strong to locally damaging winds are possible Saturday, with 40 to
50 mph gusts even outside of thunderstorms.
A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.
INZ077>079-121500-
Washington-Scott-Jefferson-
Including the cities of Salem, Scottsburg, and Madison
956 AM EST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 14 IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Strong to locally damaging winds are possible Saturday, with 40 to
50 mph gusts even outside of thunderstorms.
A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.
INZ076-083-084-089-121500-
Orange-Dubois-Crawford-Perry-
Including the cities of Paoli, Jasper, English, and Tell City
956 AM EST Sat Jan 11 2020 /856 AM CST Sat Jan 11 2020/
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM EST /6 PM CST/ THIS
EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Strong to locally damaging winds are possible Saturday, with 40 to
50 mph gusts even outside of thunderstorms.
A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.
KYZ026-061-070>073-121500-
Ohio-Butler-Logan-Warren-Simpson-Allen-
Including the cities of Hartford, Morgantown, Russellville,
Bowling Green, Franklin, Providence, and Scottsville
856 AM CST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING...
...TORNADO WATCH 12 IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Strong to locally damaging winds are possible today, with 40 to 50
mph gusts even outside of thunderstorms.
A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.
KYZ023-121500-
Hancock-
Including the cities of Lewisport and Hawesville
856 AM CST Sat Jan 11 2020
...WIND ADVISORY IN EFFECT UNTIL 11 PM CST THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS EVENING...
...TORNADO WATCH 12 IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Strong to locally damaging winds are possible today, with 40 to 50
mph gusts even outside of thunderstorms.
A line of heavy showers and a few thunderstorms will move through
the Ohio Valley Saturday afternoon, producing briefly torrential
rainfall that could lead to localized flash flooding. Locally
damaging winds are also possible, and brief spin-up tornadoes
cannot be ruled out, mainly over south central Kentucky.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters should report any wind damage and peak wind gusts as well
as any flooded roadways on Saturday.
JML
In the hours before
Local storm report, Jan 11, 9:45 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
945 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST LEITCHFIELD 37.48N 86.29W
01/11/2020 M53 MPH GRAYSON KY MESONET
&&
CJPLocal storm report, Jan 11, 10:03 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND GST 1 SSW HARDINSBURG 37.76N 86.46W
01/11/2020 M61 MPH BRECKINRIDGE KY MESONET
&&
CJPLocal storm report, Jan 11, 10:08 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1008 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM TSTM WND GST 3 ENE PROVIDENCE 36.69N 86.62W
01/11/2020 E51 MPH SIMPSON KY MESONET
&&
CJPLocal storm report, Jan 11, 10:16 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1016 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM NON-TSTM WND GST 4 NW OKOLONA 38.18N 85.74W
01/11/2020 M52 MPH JEFFERSON KY ASOS
&&
CJPLocal storm report, Jan 11, 10:22 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1022 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM NON-TSTM WND DMG 3 E JASPER 38.40N 86.88W
01/11/2020 DUBOIS IN 911 CALL CENTER
REPORTS OF TREES DOWN IN THE IDLEWILD LAKE
AREA BETWEEN 6 AND 7 AM.
&&
BTNLocal storm report, Jan 11, 10:29 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1029 AM EST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM NON-TSTM WND GST 6 W LEXINGTON 38.03N 84.61W
01/11/2020 M54 MPH FAYETTE KY ASOS
&&
BTN